CSN Login
Members Online: 13

Neuropathy is getting worse....

phrannie51's picture
phrannie51
Posts: 3634
Joined: Mar 2012

at least in my hands. Does this just continue to get worse, or does it peak and then start fading away? It's hard hanging onto something, and nearly impossible to pick up small things...like I'd have a hell of a time picking a dime off a hardwood floor. Makes it hard to write, and even put on mascara...At first it was just my fingertips, but it has moved to include all of my thumb, and my "pick up" finger...the pointie.

At first I thought maybe it was because it's getting cold here, and that was making it worse, but now I've changed my mind...

p

Grandmax4's picture
Grandmax4
Posts: 579
Joined: Dec 2011

no experience with this, but wanted to let you know, I'm praying for you. The damage to your nervous system may have been caused by your treatment or sometimes it can be a forewarning of diabeties..please keep a close watch and don't let it slide

Grandmax4's picture
Grandmax4
Posts: 579
Joined: Dec 2011

no experience with this, but wanted to let you know, I'm praying for you. The damage to your nervous system may have been caused by your treatment or sometimes it can be a forewarning of diabeties..please keep a close watch and don't let it slide

hwt's picture
hwt
Posts: 1854
Joined: Jun 2012

Also a bullet I have dodged. Hope it passes quickly for you.

NoDuck
Posts: 132
Joined: May 2012

Strange you posted this today. Hubby and I just got back from neurosurgeon because of problems he is having with his hands. About 30 days before his tonsil cancer diagnosis, he went to his gen doc for neck pain. He was diagnosed with a bone spur in his neck and sent to a neurosurgeon. During the exam, the doctor checked his heads and asked if he had trouble with them. Dale said yea, it's arthritis. Doc said you have carpel tunnel and it is severe, come back in the fall and we will do surgery.

During treatment, Dale had trouble with his hand locking up. It would turn into a "claw" and draw up. Lately he is having trouble gripping a pen. Said he has to think really hard sometimes to tell his brain to grip the pen. Today we went back to the neurosurgeon. Surgeon said now he has more than carpel tunnel. Said the cisplatin can cause "all sorts of nerve damage" and kept talking about how hard the cisplatin is on the nerves. He has now referred us to a hand specialist (the surgeon who did this neurosurgeons carpel tunnel surgery) because of the probability of cisplatin caused nerve damage plus the radiation to his neck. I'll let you know what that surgeon says.

Also when we went today the neurosurgeon and his assistant said they both still laugh at what Dale told them the last time he was there. When the doc was looking at his hands, he said, you have arthritis, too. Have you ever been tested? Dale said I don't need a test, I know I have arthritis in my hands. The Doc said but we can find out what kind. To which Dale replied:

I know what kind. It's early onset rigor mortis.

Deb

phrannie51's picture
phrannie51
Posts: 3634
Joined: Mar 2012

That is the kind of statement my mom would/could have made...LOL. My mom had Laryngeal cancer and lost her voice box, plus a dissection for lymph nodes. A few months of no talking, and she finally got a TEP implant...and the first words out of her were..."well..they can slit my throat, but they can't shut me up."...LOL.

p

ditto1
Posts: 630
Joined: Mar 2012

Im sleeping. Since tx has concluded I think I have be spared the Neuropathy but I notice at nite when sleeping both hands seem to fall asleep as well. Just do not remember that being the case before cancer. It does not hurt just uncomfortable when I awake and then have to wake my hands and then back to sleep for awhile. Sorry you are dealing with Neuropathy since I know its very uncomfortable.

Ingrid K's picture
Ingrid K
Posts: 811
Joined: Mar 2011

Hi Phrannie,
I have had the neuropathy since radiation tx ended about 18 months ago. I did not have chemo, but the rads damaged the nerves in my hands pretty severely. I originally got put on gebapentin (neurontin), but it did absolutely nothing for the pain. Have now been on Lyrica for about 6 months and it has helped a lot. I still have pain, but I do have some function back. Lyrica is what they prescribe for fibromyalgia patients, so it makes sense that it helps with nerve pain. Hopefully you can get some relief soon. I do not know if it will ever go away. My doctors won't commit; just keep saying we'll work on treating the symptoms.

Skiffin16's picture
Skiffin16
Posts: 8058
Joined: Sep 2009

I believe it's hard to say if it'll get worse or better...

Of course I could be wrong, but again, I thnk it's one of those "everyone is different" answers.

I presume a neurologist could shed some light, but I'm not even sure of that, since more than likely yours was chemo induced.

JG

Tim6003's picture
Tim6003
Posts: 1490
Joined: Nov 2011

Sorry I can't relate ....I did not have the types of chemo you had...I had Erbitux (with a bad rach / acne reaction) ....but no long lasting side affects that I can tell for now.

Prayers you get past this quickly...

Keep us posted.

Tim

phrannie51's picture
phrannie51
Posts: 3634
Joined: Mar 2012

it's as bad as it's going to get, and I'll just get used to it....I got used to it in my feet (but then, I'm not trying to dance or anything that takes "foot dexterity".

I'm sure it's related to the chemo...all thru it, I'd get tingles in the tips of my fingers, but then it would go away...that is till the last two treatments.

p

Pam M's picture
Pam M
Posts: 2194
Joined: Nov 2009

But is has always been worse with cold weather. For me, my feet were affected more than my hands. Now, my hands are completely better, or so much better that I can't tell the difference. My feet got worse, then better. My hands did not get worse.

Funny thing, though - while my feet seem to have less feeling, they became MORE ticklish after treatment.

katenorwood
Posts: 1812
Joined: May 2012

Hey P !
Neuropathy can be brought on by soooo many things. Our tx's including surgery contribute to it. I've been on synthroid (thyroid replacement) for over 30 yrs and have had this condition for yrs. My husband has been a brittle diabetic and has lived with severe neuropathy for yrs. It does seem to be a bit worse during the winter months for us. But saying this ask your drs. about it....remember to write down the symptoms and when there are times when it's worse. I don't know about others but if I don't do this I get a brain fart in the middle of my clinic visits. Hopefully you get some relief soon for it ! Thinking good thoughts for you Phrannie ! Katie

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network